MAUDE Adverse Event Report: K2M, INC. SCREW DRIVER W/ THREAD; SIZE 10; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. SCREW DRIVER W/ THREAD; SIZE 10; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 8801-90034
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that 2 ozark screwdrivers were broken intra-operatively.No adverse consequences, surgical delay or medical intervention were reported.  the procedure was completed successfully.This report captures the second of two screwdrivers.
 
Additional Manufacturer Narrative
Visual inspection was performed and found the threaded distal screw retention tip to be fractured from the tip of driver.The fracture location indicates excessive torque applied during screw insertion, as the intended purpose of the retention tip is to hold screw to driver.Complaint history records were reviewed for this lot, one similar complaint was identified.Due to the location of the fracture the most likely cause of this event was determined to be excessive torque applied during screw insertion.It was not reported if the 12 in-lb torque limiting handle was used or not.The torque limiting handle is designed to protect the driver, not using it can result in the fracture which was observed.Additionally, it was reported that a similar event occurred with the same device cat# during the same procedure.The failure mode, although similar, was different as the star pattern that engages in the screw head had deformed and fractured.The combination of 2 drivers fracturing during the same procedure with different components fracturing, indicates that the most likely potential cause was excessive torque and/or lack of use of torque limiting handle.
 
Event or Problem Description
It was reported that 2 ozark screwdrivers broke at the tip intra-operatively.No adverse consequences, surgical delay or medical intervention were reported.  the procedure was completed successfully.This report captures the second of the two screwdrivers.

Brand Name
SCREW DRIVER W/ THREAD; SIZE 10
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12304775
Report Number3004774118-2021-00245
Device Sequence Number3532589
Product Code LXH
UDI-Device Identifier10888857400863
UDI-Public10888857400863
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8801-90034
Device Lot NumberKTDR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/15/2021
Supplement Date Received by Manufacturer10/29/2021
Initial Report FDA Received Date08/10/2021
Supplement Report FDA Received Date11/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown